Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 165, NWS Lubbock, TX

May 28, 2021Crosby County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 28, 2021, 1:05 PM CDT for Crosby County, Texas. It was in force for 25 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2021, 1:05 PM CDT (18:05 UTC)
Expired
May 28, 2021, 1:30 PM CDT
In force
25 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Crosby County, TX

The radar

The Lubbock radar (KLBB), 48 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 1:07 PM CDTHAIL 0.88Ralls, TX
May 28, 1:14 PM CDTHAIL 1Ralls, TXREPORT VIA TWITTER
May 28, 1:22 PM CDTHAIL 1.251 Wsw Ralls, TXMOSTLY QUARTERS, WITH SOME 1.25 HAIL STONES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 6.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-416 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

595 
WUUS54 KLUB 281805
SVRLUB
TXC107-281830-
/O.NEW.KLUB.SV.W.0165.210528T1805Z-210528T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
105 PM CDT Fri May 28 2021

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Northern Crosby County in northwestern Texas...

* Until 130 PM CDT.

* At 105 PM CDT, a severe thunderstorm was located over Ralls, or 9
  miles west of Crosbyton, moving east at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Crosbyton and Ralls. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Very heavy rainfall is occurring with this storm, and may lead to 
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3364 10152 3377 10152 3383 10110 3383 10106
      3355 10107
TIME...MOT...LOC 1805Z 266DEG 24KT 3368 10139 

HAIL...1.00IN
WIND...<50MPH
 
$$

MRC
1 follow-up statement
948 
WWUS54 KLUB 281815
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
115 PM CDT Fri May 28 2021

TXC107-281830-
/O.CON.KLUB.SV.W.0165.000000T0000Z-210528T1830Z/
Crosby TX-
115 PM CDT Fri May 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR NORTHEASTERN CROSBY COUNTY...

At 114 PM CDT, a severe thunderstorm was located 4 miles east of
Ralls, or 5 miles northwest of Crosbyton, moving east at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Crosbyton and Ralls. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Very heavy rainfall is occurring with this storm, and may lead to 
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3364 10144 3373 10144 3383 10110 3383 10106
      3359 10107
TIME...MOT...LOC 1814Z 266DEG 24KT 3368 10131 

HAIL...1.00IN
WIND...<50MPH
 
$$

MRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 12:17 PM CDT, 48 minutes earlier.

Area forecast discussion, May 28, 12:17 PM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1217 PM CDT Fri May 28 2021

.AVIATION...
Isolated to scattered thunderstorms will be ongoing for the next
several hours across the region with greatest chances at KLBB for
now. They may cause some brief but erratic winds at terminals.
Storms may move into the region from the west late this evening
but confidence in any evening storm hitting a TAF site is low at
the moment. Low CIGS will likely make a return tonight but it
remains very unclear at the moment on whether CIGS will drop into
IFR range.

&&

PREV DISCUSSION... /issued 209 AM CDT Fri May 28 2021/

SHORT TERM...
An arcing band of low stratus (likely fractus) associated with
convective outflow originating from south-central Oklahoma is
propagating westward across the Rolling Plains and southern Texas
Panhandle this early morning. Wind gusts abruptly increased at
several West Texas Mesonet sites following passage of this outflow
as it moves across the vicinity of the quasi-stationary front draped
across the region. Meanwhile, isolated showers and pulsating
thunderstorms were ongoing across the extreme southwestern Texas
Panhandle as of 0609Z, persisting through at least sunrise while
remaining well below severe limits. Low stratus will quickly
overspread the forecast area by the mid-morning hours owing to
modest, easterly upslope flow as the stalling front drifts
southwestward. The combination of an overcast sky and low-level,
upslope flow will greatly inhibit the degree of diabatic heating,
with temperatures peaking in the lower-middle 70s area-wide today.

Later this afternoon, a mid/upper-level ridge axis, now centered
over the Four Corners and Intermountain West regions and decreasing
in amplitude with southward extent, will progress over the CWA while
deep-layer flow remains westerly. While insolation will be limited,
the unidirectional, mid/upper-level westerlies will keep the EML
intact with approximately 2,500-3,500 J/kg MUCAPE surmounted by
lower 30 mb mean dewpoints around 58-61 deg F and a fairly large
separation of LCL-LFC. The enlarged area of upward-forced stable air
with ~20 kt of easterly low-level storm-relative inflow beneath
unidirectional flow aloft yields hodograph orientations favorable
for the development of isolated (possibly scattered), non-surface
based, classic supercells given anvil-level storm-relative winds
near 50 kt across the Texas/New Mexico state line.

Depending on how many storms form and become supercellular within
an environment conducive for storm-splits, destructive
interference will be possible along with efficient downshearing of
anvil debris, which will affect the longevity of both storm
organization and intensity. Nonetheless, storms will initially
have an attendant risk of producing large hail up to two inches in
diameter (i.e. around billiard ball size) across the western
South Plains before updrafts are entrained by dry air and sheared
apart while convective inhibition increases near sunset. The best
potential for a severe hail report or two should remain west and
southwest of the I-27 and Highway 87 corridors, and not everyone
will observe rain this afternoon and evening as the risk for
storms remains conditional.

Sincavage

LONG TERM...
An active pattern will continue through much of the forecast
period, albeit with a brief respite on Saturday as upper level
short wave ridging moves overhead. Upstream from the upper ridge
will be a closed low positioned over southern Arizona late in the
weekend, the bulk of the energy ejecting to the east-northeast
through Monday, but with a broad upper trough remaining over the
intermountain West southeastward to West Texas. This pattern will
likely be a wet one for the forecast area on Sunday and Monday as
the energy ejects from the upper low, bringing its own mid level
moisture and steepening mid level lapse rates. Surface
temperatures should remain on the cool side both days with highs
in the 70s, but dew points in the 60s should still result in some
periods of healthy instability while increasing and deepening
moisture will result in high PWAT with resulting potential for
heavy rain. Lingering cyclonic curvature over the forecast area
toward the base of the broader upper trough centered over the
Mississippi Valley will continue to bring chance for mainly
diurnally-driven thunderstorms through at least Wednesday.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

01
Hazardous weather outlook, May 28, 11:27 AM CDT, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1127 AM CDT Fri May 28 2021

TXZ021>044-291630-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1127 AM CDT Fri May 28 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Isolated to possibly scattered thunderstorms, some severe, will be
possible this afternoon and evening across the western and central
South Plains. Storms that do form will have the potential to produce
large hail up to two inches in diameter and wind gusts to 60 mph.
Also, heavy rain may lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorm chances Saturday afternoon and evening will be small
and confined to areas near the New Mexico state line. There is a
marginal risk that these storms could become severe. More widespread
showers and thunderstorms are expected Sunday and Monday and will
bring the potential for heavy rain and severe weather. Thunderstorm
chances will persist Tuesday and Wednesday and may again bring a risk
for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, May 28, 9:24 AM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
924 AM CDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 AM     HAIL             FRIONA                  34.64N 102.72W
05/28/2021  M1.25 INCH       PARMER             TX   PUBLIC

&&

EVENT NUMBER LUB2100369

CALDRICH
Special weather statement, May 28, 11:56 AM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Lubbock TX
1156 AM CDT Fri May 28 2021

TXZ034-035-281730-
Hockley TX-Lubbock TX-
1156 AM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LUBBOCK...
NORTHEASTERN HOCKLEY...SOUTHWESTERN HALE AND SOUTHERN LAMB COUNTIES
UNTIL 1230 PM CDT...

At 1156 AM CDT, Doppler radar was tracking a strong thunderstorm over
Whitharral, or 10 miles north of Levelland, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Anton, Whitharral, Reese Center and Smyer.

LAT...LON 3382 10238 3383 10226 3383 10199 3357 10202
      3364 10240
TIME...MOT...LOC 1656Z 275DEG 18KT 3373 10230

01
Special weather statement, May 28, 12:32 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Lubbock TX
1232 PM CDT Fri May 28 2021

TXZ029-034-035-281800-
Hockley TX-Lubbock TX-Hale TX-
1232 PM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LUBBOCK...SOUTHWESTERN
FLOYD...WESTERN CROSBY...NORTHEASTERN HOCKLEY...SOUTHERN HALE AND
SOUTHEASTERN LAMB COUNTIES UNTIL 100 PM CDT...

At 1231 PM CDT, Doppler radar was tracking a strong thunderstorm
just northwest of Shallowater, or 12 miles southwest of Abernathy,
moving east at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Abernathy, Shallowater, Idalou, Petersburg, Lubbock International
Airport and New Deal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3368 10215 3382 10213 3382 10209 3383 10209
      3398 10156 3360 10156
TIME...MOT...LOC 1731Z 270DEG 25KT 3372 10200

MRC
Local storm report, May 28, 12:51 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1251 PM CDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             SHALLOWATER             33.69N 101.99W
05/28/2021  E1.00 INCH       LUBBOCK            TX   SOCIAL MEDIA

            SEVERAL REPORTS OF NICKEL TO QUARTER-SIZED HAIL.

&&

EVENT NUMBER LUB2100370

MCONDER
Special weather statement, May 28, 12:58 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Lubbock TX
1258 PM CDT Fri May 28 2021

TXZ029-035-281830-
Lubbock TX-Hale TX-
1258 PM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LUBBOCK AND SOUTHEASTERN
HALE COUNTIES UNTIL 130 PM CDT...

At 1257 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Lubbock International Airport, or 6 miles south of
Abernathy, moving east at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Lubbock, Idalou, Petersburg, Lubbock International Airport and New
Deal.

LAT...LON 3366 10196 3373 10199 3387 10175 3393 10157
      3358 10156
TIME...MOT...LOC 1757Z 266DEG 24KT 3374 10183

MRC
Special weather statement, May 28, 12:59 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Lubbock TX
1259 PM CDT Fri May 28 2021

TXZ036-281830-
Crosby TX-
1259 PM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CROSBY COUNTY UNTIL
130 PM CDT...

At 1258 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ralls, or 11 miles west of Crosbyton, moving east at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Crosbyton, Ralls and Lorenzo.

LAT...LON 3363 10156 3376 10156 3383 10116 3355 10116
TIME...MOT...LOC 1758Z 266DEG 24KT 3368 10144

MRC

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:03 PM CDTSpecial Weather StatementLUBCottle27 min
May 27, 8:10 PM CDTSevere Thunderstorm WarningLUBCottle27 min
May 27, 8:41 PM CDTSpecial Weather StatementLUBCottle34 min
May 27, 10:15 PM CDTSpecial Weather StatementLUBCottle30 min
May 27, 10:28 PM CDTSevere Thunderstorm WarningLUBCottle32 min
May 28, 3:54 AM CDTSpecial Weather StatementLUBHall36 min
May 28, 4:15 AM CDTSpecial Weather StatementLUBHall30 min
May 28, 4:39 AM CDTSpecial Weather StatementLUBChildress, Cottle36 min
May 28, 4:49 AM CDTSpecial Weather StatementLUBParmer26 min
May 28, 6:14 AM CDTSpecial Weather StatementLUBBriscoe31 min
May 28, 6:42 AM CDTSpecial Weather StatementLUBBriscoe33 min
May 28, 7:13 AM CDTSpecial Weather StatementLUBBriscoe32 min
May 28, 7:42 AM CDTSpecial Weather StatementLUBHall, Motley33 min
May 28, 8:13 AM CDTSpecial Weather StatementLUBChildress32 min
May 28, 8:26 AM CDTSpecial Weather StatementLUBMotley34 min
May 28, 11:56 AM CDTSpecial Weather StatementLUBHockley34 min
May 28, 12:32 PM CDTSpecial Weather StatementLUBLubbock28 min
May 28, 12:58 PM CDTSpecial Weather StatementLUBLubbock32 min
May 28, 12:59 PM CDTSpecial Weather StatementLUBCrosby31 min
May 28, 1:20 PM CDTSevere Thunderstorm WarningLUBCrosby, Lubbock25 min
May 28, 1:29 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens46 min
May 28, 2:14 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens46 min
May 28, 2:59 PM CDTSpecial Weather StatementLUBKing46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.